Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Quad Cities, IA

July 19, 2016McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 19, 2016, 4:16 PM CDT for McDonough County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 4:16 PM CDT (21:16 UTC)
Expired
Jul 19, 2016, 10:15 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County McDonough County, IL

The radar

The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS53 KDVN 192116
FFWDVN
ILC109-200315-
/O.NEW.KDVN.FF.W.0011.160719T2116Z-160720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1015 PM CDT TUESDAY
            
* AT 414 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MACOMB...BUSHNELL...COLCHESTER...BLANDINSVILLE...INDUSTRY...
  GOOD HOPE...PRAIRIE CITY...BARDOLPH...TENNESSEE...SCIOTA...
  COLMAR...WESTERN ILLINOIS UNIVERSITY...NEW PHILADELPHIA...ADAIR...
  FANDON...WALNUT GROVE...PLYMOUTH...PRAIRIE CITY AIRPORT...
  DODDSVILLE AND ARGYLE LAKE STATE PARK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4028 9091 4064 9090 4063 9045 4028 9045

$$

HAASE
2 follow-up statements
919 
WGUS73 KDVN 192208
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT TUE JUL 19 2016

ILC109-200315-
/O.CON.KDVN.FF.W.0011.000000T0000Z-160720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-
508 PM CDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
MCDONOUGH COUNTY...

AT 505 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE
TEMPORARILY DIMINISHED BUT UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN AT SOME LOCATIONS. 

ANOTHER LINE OF THUNDERSTORMS WAS PUSHING INTO WESTCENTRAL ILLINOIS
AND WILL BE MOVING INTO MCDONOUGH COUNTY BY 6 PM. ADDITIONAL
RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4028 9091 4064 9090 4063 9045 4028 9045

$$

HAASE
096 
WGUS73 KDVN 192325
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT TUE JUL 19 2016

ILC109-192333-
/O.CAN.KDVN.FF.W.0011.000000T0000Z-160720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-
625 PM CDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING FOR MCDONOUGH COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. LAW ENFORCEMENT HAS NOT REPORTED ANY FLASH FLOODING.

LAT...LON 4028 9091 4064 9090 4063 9045 4028 9045

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:01 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 19, 4:01 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
401 PM CDT TUE JUL 19 2016

.SYNOPSIS...
Issued at 314 PM CDT Tue Jul 19 2016

Similar to the majority of convective events this summer, the sfc
theta-e and MLCAPE gradient is bisecting eastern Iowa and
northwestern Illinois. A severe complex of storms, with a history
of producing damaging winds and a few brief tornadoes, is
currently moving eastward out of south-central Iowa and north-
central Missouri. The greatest risk for severe weather late this
aftn and evening will be in the counties along and south of
highway 34.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 314 PM CDT Tue Jul 19 2016

This Afternoon into this Evening...Complex of light to moderate
stratiform rain shield with embedded convective elements to
gradually work its way to the ESE along the northern periphery of
the MLCAPE gradient, affecting roughly the southeast two-thirds
of the forecast area. The severe risk remains across the southern
portion of the CWA.

Severe storm potential: There is a slight risk for severe
thunderstorms along and southwest of a Marshalltown, Iowa to
Muscatine, Iowa to Macomb, Illinois line. Here instability will be
on the order of 2000-3000 J/kg MLCAPE (DCAPE over 1000 J/kg) and
0-6 km shear between 30-40 kts. Consequently, the environmental
ingredients are sufficient for a few strong or severe
thunderstorms. The strongest storms would be capable of producing
wind gusts over 60 mph, torrential rainfall rates given PWATs up
near 2 inches, and possibly an isolated brief tornado. Tropical-
like vertical moisture/temp profiles are not supportive of large
hail.

Timing: The dominant storm complex will move from west to east
through roughly the southern two tiers of counties through 6
or 7 PM.

Tonight into Wednesday...Nocturnal low-level jet forecast to veer
late tonight, increasing chances for elevated showers and storms,
probably well after midnight. This wave of convection will most
likely linger into Wednesday morning and even the aftn over at
least the eastern half of the CWA. Very heavy rainfall rates,
lightning strikes, and localized strong wind gusts are the
primary threats.

Aforementioned instability gradient is not expected to make
significant progress to the east, which keeps the chances for
showers and thunderstorms across majority of the of the forecast
area. The exception is over the far southwest where a Excessive
Heat Watch is now in effect Wednesday afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 344 PM CDT Tue Jul 19 2016

Wednesday Night...Models finally dry out the local area as
impressive heat dome/elevated warm layer advects into the Upper
Midwest and Western Great Lakes. Expect warm and muggy conditions
with lows in the mid 70s.

Thursday Through Saturday...

Excessive Heat Watch is in effect through Saturday except in the
counties along highway 20 where it is in effect through Friday.
Oppressive heat indices of 100 to 110 F will greatly increase the
risk for heat exhaustion. It is best to avoid outdoor activities
during the late morning and afternoon hours.

Models are projecting up to 586 dam 1000-500mb thicknesses and
596 dam 500mb heights. Elevated mixed layer advecting out of the
Central Rockies and Plains to push 850mb temps into the middle
20s C. NAEFS 850mb temperature standardized anomalies are 2-2.5
standard deviations above the mean for this time of year which is
impressive.

Aside from the heat, the trend will be toward drier conditions,
but cannot ignore threat for scattered storms if a boundary sags
south out of Minnesota and Wisconsin. The time period to watch for
this is probably Friday into Saturday morning. Any storms would
provide brief relief from the excessive heat.

Sunday through Tuesday...Consensus blend brings a cold front
through, knocking temps back to near normal conditions and giving
us some relief from the extreme heat indices. At this time, slight
chances for storms accompany the front, although it is too early
to determine the risk for severe storms. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1240 PM CDT Tue Jul 19 2016

Large area of stratiform rain and embedded convective elements to
manifest as increasing clouds and chances for -TSRA/TSRA through
the aftn into this evening. Highest probability for brief IFR/LIFR
ceilings and visibilities is at KBRL. Also potential for torrential
rainfall rates and gusty erratic winds at KBRL with thunderstorms
between approximately 21-23Z.

As the complex exits to the south this evening, conditions should
improve to VFR through tonight. Left out mention of storms
overnight due to low confidence on more than isolated coverage.
Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Watch from Thursday morning through Saturday
     evening for Benton-Cedar-Clinton-Des Moines-Henry IA-Iowa-
     Jackson-Johnson-Jones-Linn-Louisa-Muscatine-Scott-
     Washington.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Jefferson-Keokuk-Lee-Van Buren.

     Excessive Heat Watch from Thursday morning through Friday
     evening for Buchanan-Delaware-Dubuque.

IL...Excessive Heat Watch from Thursday morning through Saturday
     evening for Bureau-Carroll-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Rock Island-Warren-Whiteside.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Hancock.

     Excessive Heat Watch from Thursday morning through Friday
     evening for Jo Daviess-Stephenson.

MO...Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Clark-Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
Hazardous weather outlook, Jul 19, 12:56 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT TUE JUL 19 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1256 PM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND SOUTHWEST OF A
MARSHALLTOWN IOWA...TO MUSCATINE IOWA...TO MACOMB ILLINOIS LINE.

THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA THIS
AFTERNOON INTO TONIGHT. STRONG WINDS...LIGHTNING STRIKES...AND
VERY HEAVY RAINFALL RATES ARE THE MAIN THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...ESPECIALLY ALONG
AND EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS AND HEAVY RAIN.

HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX VALUES
ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON WEDNESDAY...AND
100 TO 110 DEGREES THURSDAY AND FRIDAY. AN EXCESSIVE HEAT WATCH IS
IN EFFECT THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jul 19, 1:10 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT TUE JUL 19 2016

IAZ076-087-192015-
KEOKUK-JEFFERSON-
INCLUDING THE CITIES OF...SIGOURNEY...FAIRFIELD
110 PM CDT TUE JUL 19 2016

...STRONG THUNDERSTORMS APPROACHING SOUTHEAST IOWA...

AT 106 PM A LINE OF STRONG THUNDERSTORMS EXTENDED FROM PELLA TO
BUSSEY AND WAS MOVING EAST AT 25 MPH. THESE STORMS WILL MOVE INTO
KEOKUK AND JEFFERSON COUNTIES BY 215 PM.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL
WILL ACCOMPANY THESE STORMS. THESE STORMS MAY INTENSIFY SO STAY
TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

SEEK SHELTER IN A STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

HAASE
Local storm report, Jul 19, 1:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       4 SE OELWEIN            42.63N 91.86W
07/19/2016  M1.27 INCH       BUCHANAN           IA   TRAINED SPOTTER

            SINCE 7 AM.

&&

DLS
Local storm report, Jul 19, 3:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     SIGOURNEY               41.33N 92.21W
07/19/2016  E45 MPH          KEOKUK             IA   TRAINED SPOTTER

            ESTIMATED WINDS OF 40 TO 45 MPH. VERY HEAVY RAIN WAS ALSO
            FALLING.

&&

DC
Special weather statement, Jul 19, 3:17 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT TUE JUL 19 2016

IAC107-192115-
KEOKUK-
317 PM CDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEOKUK COUNTY UNTIL 415
PM CDT...

AT 314 PM CDT...A STRONG THUNDERSTORM WAS OVER SIGOURNEY...MOVING
NORTHEAST AT 10 MPH.

LOCALIZED WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS IMPACTED INCLUDE...SIGOURNEY...SOUTH ENGLISH...
HARPER...KINROSS...KEOTA...OLLIE...TALLEYRAND...LAKE BELVA DEER
PARK...LANCASTER AND KEOKUK COUNTY EXPO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4119 9216 4137 9228 4151 9195 4124 9195
TIME...MOT...LOC 2014Z 243DEG 9KT 4132 9219

08
Special weather statement, Jul 19, 3:30 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE JUL 19 2016

ILC071-109-187-192130-
WARREN-HENDERSON-MCDONOUGH-
330 PM CDT TUE JUL 19 2016

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
SOUTHERN WARREN...SOUTHEASTERN HENDERSON AND MCDONOUGH COUNTIES
UNTIL 430 PM CDT...

AT 325 PM CDT...THUNDERSTORMS WITH HEAVY RAIN WERE ACROSS MCDONOUGH
AND THE SOUTHERN PARTS OF HENDERSON AND WARREN COUNTIES.
THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

LOCALIZED WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS. LOCALIZED RAINFALL OF UP TO 1.5 INCHES IN AN HOUR IS
POSSIBLE.

SOME LOCATIONS IMPACTED INCLUDE...
MACOMB...BUSHNELL...ROSEVILLE...STRONGHURST...GOOD HOPE...PRAIRIE
CITY...RARITAN...WESTERN ILLINOIS UNIVERSITY...NEW
PHILADELPHIA...GREENBUSH AND MEDIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4035 9087 4045 9091 4064 9090 4064 9099
      4077 9104 4092 9044 4046 9045
TIME...MOT...LOC 2025Z 216DEG 20KT 4061 9074

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:30 PM CDTSpecial Weather StatementDVNMcDonough, Warren60 min
Jul 19, 5:42 PM CDTSpecial Weather StatementDVNHenderson, McDonough, Warren63 min

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.